Michigan, 2010

Hail and Damaging Wind in Michigan, May 1, 2010

May 1, 2010 · NWS DTX · 2 events in 2 counties and zones

A convective complex over northern Indiana lifted into the Detroit area, producing isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A convective complex over northern Indiana lifted into the Detroit area, producing isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 1, 2:57 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 1, 2:57 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 AM EDT SAT MAY 1 2010

.SHORT TERM...TODAY

AS OF 07Z...REGIONAL RADAR WAS SHOWING SCT TO NMRS COVERAGE OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM SW LOWER MI TO NORTHERN
LAKE HURON. THESE SHOWERS ARE OCCURRING WITHIN AN AXIS OF VERY HIGH
MOISTURE /PWATS UP TO 1.6 INCHES AND 850MB DEWPOINTS UP TO 14C/.
THIS RIBBON OF DEEP LAYER MOISTURE WILL CONTINUE TO OVERSPREAD SE MI
EARLY THIS MORNING. THE MOISTURE ADVECTION IN THE PRESENCE OF STEEP
MID LEVEL LAPSE RATES OVER THE FORECAST AREA WILL SUSTAIN SOME OF
THIS CONVECTION INTO SE MI. THE STEEP MID LEVEL LAPSE RATES WILL
MAKE HAIL A CONCERN WITH ANY THUNDERSTORM. DEEP LAYER SHEAR WILL
REMAIN STRONG THROUGH THE MORNING /0-6 KM SHEAR OF 40 TO 50 KNOTS/.
WHILE THIS WILL CERTAINLY POSE A RISK FOR SOME STRONGER CONVECTIVE
DOWNDRAFTS WITH SOME OF THE STORMS...THE POTENTIAL FOR STRONG WIND
GUSTS WILL REMAIN LIMITED DUE TO MARGINAL INSTABILITY
/LATEST MESO ANALYSIS INDICATING MU CAPE ONLY AROUND 500 J/KG/.

DRY AIR WILL BEGIN TO ADVANCE INTO CENTRAL MICHIGAN THIS
AFTERNOON...WHICH SHOULD ELIMINATE THE CHANCES FOR ADDITIONAL
CONVECTION ACROSS THE TRI CITIES. DO NOT EXPECT THIS PUSH OF DRY AIR
TO BE TOO AGRESSIVE HOWEVER IN LIGHT OF THE NEARLY STATIONARY UPPER
LOW OVER THE NORTHERN PLAINS AND CONTINUED DEEP SOUTHWESTERLY FLOW
ACROSS THE GREAT LAKES. THE NAM SOLUTION IS PARTICULARLY BULLISH
WITH QPF INTO THE AFTERNOON /ESPECIALLY SOUTHEAST OF AN ADRIAN TO
SANDUSKY LINE/ RESULTING FROM PROLONGED DEEP LAYER MOISTURE
CONVERGENCE IN ADVANCE OF A CONVECTIVELY INDUCED SHORT WAVE
ORIGINATING FROM THE CONVECTIVE COMPLEX NOW OVER THE MID MISSISSIPPI
VALLEY. WHILE THIS SOLUTION CERTAINLY SEEMS PLAUSIBLE IN LIGHT OF
THE CURRENT SATELLITE DATA...THIS COMPLEX IS ALREADY PUSHING ACROSS
INDIANA. THIS MAY CAUSE THE BETTER LOW LEVEL MOISTURE CONVERGENCE TO
BECOME FOCUSED SOUTH AND EAST OF THE AREA DURING THE AFTERNOON. IN
LIGHT OF THIS UNCERTAINTY...WILL CARRY JUST CHANCE POPS INTO MID
AFTERNOON ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA AND WILL
MONITOR LATER RADAR TRENDS FOR ANY NEEDED UPDATES.

DESPITE THE FACT THAT TEMPS ARE STILL IN THE UPPER 60S TO LOW 70S AT
3 AM...WILL KEEP FORECAST MAX TEMPS MAINLY IN THE MID 70S TO ACCOUNT
FOR CLOUD COVER AND POTENTIAL CONVECTION.

&&

.LONG TERM...TONIGHT THROUGH FRIDAY

THE NEXT WAVE OF LOW PRESSURE ALREADY STARTING TO DEVELOP IN EASTERN
TEXAS WILL TRACK OUT OF THE DEEP NORTH AMERICAN TROUGH TO SOUTHEAST
MICHIGAN BY LATE TONIGHT. THE ORIGINS OF THE AIRMASS ACCOMPANYING
THIS SYSTEM WILL BE FROM THE GULF OF MEXICO WITH PW VALUES AROUND 2
INCHES BEING ADVECTED TO CENTRAL OHIO AND 850MB DEWPOINTS
APPROACHING 14-15C ON THE EASTERN FLANK OF THE LOW PRESSURE SYSTEM.
MODELS STILL SHOWING SOME DISAGREEMENT IN THE TRACK OF THIS SYSTEM
ALTHOUGH THE GENERAL TREND OVER THE LAST 24 HOURS HAS BEEN FURTHER
TO THE WEST...WITH THE GFS NOW AS FAR WEST AS GRAND RAPIDS BY 12Z
SUNDAY. THE NAM AND ECMWF ARE MORE IN LINE WITH WHERE THE GFS WAS 24
HOURS AGO WITH THE SURFACE LOW NEAR ADRIAN AT THIS TIME. AS THE LOW
ADVANCES NORTH ON THE NOSE OF A STRONG 150+ KNOT UPPER LEVEL JET...A
STRONG PUSH OF LOW LEVEL THETA-E ADVECTION(BELOW 700MB) PUSHES UP TO
THE I-69 CORRIDOR. A TRACK SIMILAR TO THE GFS WOULD BE CONCERNING AS
THE SURFACE WARM FRONT SURGES NORTH EARLY SUNDAY MORNING. TREMENDOUS
0-3KM SHEAR OF 60+ KNOTS AND EVEN 500-800 J/KG OF SURFACE BASED CAPE
AROUND 12Z WOULD MAKE SEVERE WEATHER A THREAT. HOWEVER...CONVECTIVE
FEEDBACK IN THE GFS MAY HAVE CAUSED THE MODEL TO TREND TOO FAR TO
THE WEST AND PREFER A LOW TRACK MORE IN LINE WITH THE
NAM/ECMWF/UKMET WHICH SHOULD PRIMARILY KEEP THE SEVERE WEATHER
THREAT SOUTH OF TOLEDO... BUT POSSIBLY SNEAKING AS FAR NORTH AS
DETROIT FOR JUST A COUPLE HOURS. THE GOING FORECAST IS IN GOOD SHAPE
AND MAIN ADJUSTMENT WAS TO RAISE LOWS...ESPECIALLY ALONG AND SOUTH
OF AN ANN ARBOR TO PORT HURON LINE. RAIN STILL EXPECTED TO EXIT TO
THE EAST BY SUNDAY AFTERNOON AS SUBSTANTIAL MID-LEVEL DRY-SLOT
ARRIVES. THIS SYSTEM WILL PULL A COLD FRONT THROUGH THE AREA WITH
TEMPERATURES STARTING TO FALL BY MID-AFTERNOON.

SHORTWAVE ENERGY MOVING THROUGH THE FULL LATITUDE TROUGH WILL
GRADUALLY SHIFT THE TROUGH AXIS FURTHER EAST. THE REMNANTS OF
THE OLD LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL SLIDE EAST
ACROSS ONTARIO ON MONDAY...WITH SOUTHWEST FLOW AND WARM AIR
ADVECTION DURING THE DAY...FOLLOWED BY ANOTHER STRONGER COLD FRONT
ON MONDAY NIGHT. GOOD LOW LEVEL INSOLATION COMBINED WITH 500MB
TEMPERATURES AROUND -20C WILL ALLOW THE ATMOSPHERE TO DESTABILIZE
AHEAD OF THE FRONT DURING THE AFTERNOON. MOISTURE WILL BE A LIMITING
FACTOR THOUGH WITH DEWPOINTS IN THE LOW TO MID 40S AND INSTABILITY
ON THE DOWNWARD SLIDE BY THE TIME THE FRONT APPROACHES SE MICHIGAN
BY LATE EVENING. POPS HAVE BEEN REFINED ON MONDAY WITH A CHANCE OF
THUNDERSTORMS TOWARDS THE SAGINAW VALLEY DURING THE
EVENING...CONTINUING EASTWARD AFTER 00Z.

THE EFFECTS OF THE COLD FRONT WILL BE SHORT LIVED AS WINDS BACK
AROUND TO THE SOUTHWEST LATE TUESDAY WITH INCREASING WARM ADVECTION
AHEAD OF THE NEXT SYSTEM ON WEDNESDAY. SOME DISCREPANCIES IN TIMING
ARE PRESENT...BUT THE CONSENSUS SHOWS A MUCH STRONGER COLD FRONT
MOVING THROUGH LATE IN THE WORK WEEK...BRINGING A COOLER AIRMASS TO
THE REGION FOR NEXT WEEKEND.

&&

.MARINE...

A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN MANITOBA WILL REMAIN
NEARLY STATIONARY THROUGH SUNDAY MORNING WHILE SLOWLY WEAKENING.
THIS WILL ALLOW THE SOUTHERLY WINDS ACROSS THE LAKE TO GRADUALLY
WEAKEN AS WELL. THE WINDS WILL BECOME SOMEWHAT VARIABLE ACROSS THE
REGION ON SUNDAY AS A WEAK LOW PRESSURE SYSTEM LIFTS INTO THE
EASTERN GREAT LAKES FROM THE SOUTH. THIS SYSTEM WILL QUICKLY LIFT TO
THE EAST OF THE REGION BY MONDAY.

&&

.PREV DISCUSSION...ISSUED 1201 AM EDT SAT MAY 1 2010

AVIATION...

A STRONG LOW LEVEL JET REMAINS THE MAIN CONCERN FOR AVIATION
INTERESTS EARLY THIS MORNING. THIS WILL SUPPORT LOW LEVEL WIND SHEAR
AND MOISTURE TRANSPORT THAT IS EXPECTED TO RESULT IN A PATTERN OF
SHOWERS AND THUNDERSTORM IN SE MICHIGAN BY AROUND SUNRISE. ONGOING
ACTIVITY AT PRESS TIME WILL REMAIN TO THE WEST AND NORTH OF THE TAF
SITES UNTIL THEN BUT WILL EVENTUALLY COMBINE WITH NEW DEVELOPMENT
FROM INDIANA AND ILLINOIS. UNCERTAINTY LIES IN OVERALL COVERAGE OF
SHOWERS AND INTENSITY OF THUNDERSTORMS. HOWEVER, STEEP MID LEVEL
LAPSE RATES CONTINUE TO BE INDICATED IN HOURLY ANALYSIS FIELDS
WHICH WILL SUPPORT ONGOING AND NEW DEVELOPMENT THROUGH THE MORNING
HOURS. SO FAR, THE BEST CHANCE OF STORMS WILL BE FROM FLINT
NORTHWARD BUT NEW DEVELOPMENT TO OUR SOUTH COULD ALSO IMPACT THE
DETROIT AREA. PREFER TO MONITOR CONVECTIVE TRENDS FOR THAT AREA
AND UPDATE IN THE NEARER TERM WHEN THE WINDOW ON ANY STORMS WILL
BE BETTER DEFINED. FOR ALL AREAS, MVFR VISIBILITY IN RAIN WILL BE
ACCOMPANIED BY MVFR CEILING AS WELL UNTIL THE MOISTURE AXIS EXITS
TO OUR EAST EARLY TO MID AFTERNOON. THIS WILL BE FOLLOWED BY
IMPROVING CEILING AND VISIBILITY LATE IN THE DAY THROUGH THIS
EVENING BUT AT THE EXPENSE OF A GUSTY SOUTHWEST WIND, AT LEAST
UNTIL SUNSET.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SC
LONG TERM....KEC
MARINE.......SC
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 1, 3:24 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
424 AM EDT SAT MAY 1 2010

MIZ047>049-053>055-060>063-068>070-020830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
424 AM EDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN ALONG AND
NORTH OF M 59.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER
BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND
BRIEF HEAVY RAINFALL. STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH.
THESE STORMS WILL BE THE RESULT OF MOISTURE ADVECTION IN ADVANCE
OF A WEAKENING COLD FRONT.

THUNDERSTORMS ARE THEN LIKELY AFTER MIDNIGHT AS A LOW PRESSURE
SYSTEM LIFTS INTO THE REGION FROM THE SOUTH. THESE STORMS WILL BE
CAPABLE OF PRODUCE INTENSE RAINFALL AND PEA SIZED HAIL AS THEY
MOVE TO THE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY MORNING AS LOW PRESSURE TRACKS
ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT AS A COLD FRONT ADVANCES ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY
AS A SLOW MOVING STORM SYSTEM IS FORECAST TO PASS THROUGH THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MIZ075-076-082-083-020830-
WASHTENAW-WAYNE-LENAWEE-MONROE-
424 AM EDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN ALONG AND
SOUTH OF INTERSTATE 94.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER
BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND
BRIEF HEAVY RAINFALL. STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH.
THESE STORMS WILL BE THE RESULT OF MOISTURE ADVECTION IN ADVANCE
OF A WEAKENING COLD FRONT.

THUNDERSTORMS ARE THEN LIKELY AFTER MIDNIGHT AS A LOW PRESSURE
SYSTEM LIFTS INTO THE REGION FROM THE SOUTH. THESE STORMS WILL BE
CAPABLE OF PRODUCING INTENSE RAINFALL...HALF INCH DIAMETER HAIL
AND WIND GUSTS TO 40 MPH AS THEY TRACK TO THE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY MORNING AS LOW PRESSURE TRACKS
ACROSS THE REGION. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THESE STORMS SUNDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT AS A COLD FRONT ADVANCES ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY
AS A SLOW MOVING STORM SYSTEM IS FORECAST TO PASS THROUGH THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
424 AM EDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER
BE CAPABLE OF PRODUCING PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND
BRIEF HEAVY RAINFALL. STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH.
THESE STORMS WILL BE THE RESULT OF MOISTURE ADVECTION IN ADVANCE
OF A WEAKENING COLD FRONT.

THUNDERSTORMS ARE THEN LIKELY AFTER MIDNIGHT AS A LOW PRESSURE
SYSTEM LIFTS INTO THE REGION FROM THE SOUTH. THESE STORMS WILL BE
CAPABLE OF PRODUCE INTENSE RAINFALL AND PEA SIZED HAIL AS THEY
MOVE TO THE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY MORNING AS LOW PRESSURE TRACKS
ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT AS A COLD FRONT ADVANCES ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY
AS A SLOW MOVING STORM SYSTEM IS FORECAST TO PASS THROUGH THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 1, 4:24 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
524 AM EDT SAT MAY 1 2010

MIZ075-082-011030-
LENAWEE-WASHTENAW-
524 AM EDT SAT MAY 1 2010

...SPECIAL WEATHER STATEMENT...

AT 520 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST
OF CHELSEA TO 15 MILES WEST OF MANCHESTER TO 11 MILES SOUTHWEST OF
HUDSON...MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...AND
FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MORENCI AND HUDSON BY 530 AM EDT...
  ONSTED AND CLAYTON BY 540 AM EDT...
  CHELSEA BY 545 AM EDT...
  MANCHESTER AND ADRIAN BY 550 AM EDT...
  BLISSFIELD BY 555 AM EDT...
  DEERFIELD AND TECUMSEH BY 600 AM EDT...
  BRITTON AND CLINTON BY 605 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, May 1, 5:08 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 AM EDT SAT MAY 1 2010

MIZ075-076-082-083-011115-
LENAWEE-MONROE-WASHTENAW-WAYNE-
608 AM EDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MANCHESTER TO 23
MILES SOUTH OF BLISSFIELD...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SALINE AND PETERSBURG BY 620 AM EDT...
  ANN ARBOR AND TEMPERANCE BY 625 AM EDT...
  YPSILANTI AND IDA BY 630 AM EDT...
  WILLIS AND MAYBEE BY 635 AM EDT...
  BELLEVILLE AND MONROE BY 640 AM EDT...
  CARLETON BY 645 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
May 1, 5:30 AM EST
Where
Monroe County, 1.03 mi E of Rea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -83.710

Thunderstorm Wind, Wayne

When
May 1, 5:54 AM EST
Where
Wayne County, 0.69 mi N of Taylor Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -83.270

Several 3 to 5 inch diameter tree limbs reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229206, 229208.